Colorado, 2020Tornadoes and Dust Storm in Colorado, June 2, 2020
June 2, 2020 · NWS GLD · 7 events in 4 counties and zones
During the afternoon several weak landspout tornadoes were reported from slow moving storms in northern Cheyenne County. No damage was reported from these landspouts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon several weak landspout tornadoes were reported from slow moving storms in northern Cheyenne County. No damage was reported from these landspouts.
After the landspouts had ended, a weak front moving east across East Central Colorado caused a brief dust storm to occur south of Burlington near a feedlot.
During the late afternoon another round of thunderstorms developed west into Colorado from Kansas. A gust of 59 MPH was reported from one of these storms in Hale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 11:35 AM MST, 38 minutes earlier.
Area forecast discussion, Jun 2, 11:35 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1235 PM MDT Tue Jun 2 2020
.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020
Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.
Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.
Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.
Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.
.LONG TERM...(Friday through Tuesday)
Issued at 230 AM MDT Tue Jun 2 2020
An omega block, characterized by a pronounced ridge over the
central CONUS and troughing along the Pacific/Atlantic coasts,
will prevail over the CONUS this weekend and early next week,
with the Tri-State area situated on the WNW-NW periphery of the
ridge -- adjacent to cyclonic flow aloft over the Intermountain
West/Rockies. With this in mind, above normal temperatures are
anticipated to persist, along with a potential for convection
during the late aft/eve hours. At this range, convective
coverage/magnitude (and eastern extent thereof) cannot reasonably
be ascertained, other than to say that the relative best chance
appears to be in climatologically favored areas. The 00Z GFS/ECMWF
continue to suggest that a TC will develop in the Gulf of Mexico
this weekend -- tracking N into portions of the Southern Plains
and NNE-NE into the Central MS River Valley early-mid next week.
At this time, guidance suggests that impacts would remain well
east of the Tri- State area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 2 2020
For KGLD and KMCK, vfr conditions are generally expected through
the period. Both terminals could see showers and thunderstorms in
the 20z-02z timeframe presently. Any thunderstorm will be capable
of large hail, outflow wind gusts to 65 mph possibly creating
blowing dust and reduced visibilities. Locally heavy rainfall is
also possible. Thus, sub vfr conditions are possible during this
time. After about 03z precipitation should be away from the
terminals with northerly winds overnight becoming east around 15z
Wednesday at speeds under 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...VINCENT
AVIATION...99
Hazardous weather outlook, Jun 2, 10:50 AM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1150 AM MDT Tue Jun 2 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1150 AM MDT Tue Jun 2 2020 /1250 PM CDT Tue Jun 2 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph and locally
heavy rainfall. The strong and sudden wind gusts could produce
blowing dust and reduced visibilities.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.
There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.
Elevated to near critical fire weather conditions are expected much
of far eastern Colorado during the afternoon hours on Saturday,
Sunday, and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through this evening. We would
appreciate any severe weather reports via telephone and social media.
In the hours before
Special weather statement, Jun 2, 11:29 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1229 PM MDT Tue Jun 2 2020
COZ092-021845-
Cheyenne County CO-
1229 PM MDT Tue Jun 2 2020
...SPECIAL WEATHER STATEMENT...
At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kit Carson, or 20 miles south of Seibert. This storm
was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 10261 3891 10272 3895 10292 3904 10292
TIME...MOT...LOC 1828Z 294DEG 1KT 3901 10283
Newman
Special weather statement, Jun 2, 11:45 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1245 PM MDT Tue Jun 2 2020
COZ091-092-021900-
Kit Carson County CO-Cheyenne County CO-
1245 PM MDT Tue Jun 2 2020
...SPECIAL WEATHER STATEMENT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kit Carson, or 20 miles south of Seibert. This storm
was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3892 10288 3904 10298 3916 10274 3899 10263
TIME...MOT...LOC 1845Z 254DEG 1KT 3901 10283
Newman
Special weather statement, Jun 2, 12:02 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
102 PM MDT Tue Jun 2 2020
COZ091-092-021915-
Kit Carson County CO-Cheyenne County CO-
102 PM MDT Tue Jun 2 2020
...SPECIAL WEATHER STATEMENT...
At 102 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Bethune to 16 miles northwest
of Kit Carson. These storms were nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
These storms will remain over mainly rural areas of northwestern
Cheyenne and south central Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 10237 3887 10299 3901 10306 3916 10245
TIME...MOT...LOC 1902Z 338DEG 2KT 3908 10251 3897 10295
Newman
Event by event
5 tornado, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Cheyenne
- When
- June 2, 12:13 PM MST to 12:16 PM MST
- Where
- Cheyenne County, 12.72 mi NNE of Wild Horse to 12.62 mi N of Wild Horse
- Rating
- EFU
- Path length
- 0.54 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 39.000, -102.950
Brief landspout tornado observed by NWS employee and Viaero webcam. This is the first observed landspout of the day.
Tornado, Cheyenne
- When
- June 2, 12:27 PM MST to 12:31 PM MST
- Where
- Cheyenne County, 11.98 mi NNE of Wild Horse to 10.94 mi NNE of Wild Horse
- Rating
- EFU
- Path length
- 1.09 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 38.988, -102.945
Brief landspout tornado observed by NWS employee and Viaero webcam.
Tornado, Cheyenne
- When
- June 2, 12:31 PM MST to 12:34 PM MST
- Where
- Cheyenne County, 10.83 mi NNE of Wild Horse to 10.82 mi NNE of Wild Horse
- Rating
- EFU
- Path length
- 0.07 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 38.973, -102.957
Third brief landspout tornado observed by NWS employee and Viaero webcam. This one began as the second landspout tornado of the day was ending.
Tornado, Cheyenne
- When
- June 2, 12:52 PM MST to 12:55 PM MST
- Where
- Cheyenne County, 16.55 mi NNW of Firstview to 16.7 mi N of Firstview
- Rating
- EFU
- Path length
- 0.48 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 39.054, -102.598
Another landspout tornado indicated on Viaero webcam in northern Cheyenne County.
Tornado, Kit Carson
- When
- June 2, 1:14 PM MST to 1:17 PM MST
- Where
- Kit Carson County, 11.42 mi SSE of Burlington to 11.78 mi SSE of Burlington
- Rating
- EFU
- Path length
- 1.11 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 39.149, -102.183
Brief landspout reported looking south from the Advantage Ag office just east of Burlington.
Dust Storm, Kit Carson County
- When
- June 2, 1:20 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Zero visibility reported at three miles south of Burlington at a feedlot as the front moved through.
Thunderstorm Wind, Yuma
- When
- June 2, 4:45 PM MST
- Where
- Yuma County, 4.16 mi E of Hale Bonny Dam Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.631, -102.102
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, June 2, 2020$48 million · 2.5 in hail · 42 events
- Hail and Damaging Winds in Wisconsin, June 2, 20201 death · 2 in hail · 15 events
- Flood and Hail in Minnesota, June 2, 2020$2.8 million · 2 in hail · 13 events
- Damaging Winds in Wisconsin, June 2, 2020$230,000 · 65 kt wind · 29 events
- Hail and Damaging Winds in Minnesota, June 2, 2020$175,000 · 2.5 in hail · 33 events
- Flash Flooding and Hail in New York, June 2 to 3, 2020$94,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 2 to 3, 2020$115,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Iowa, June 2 to 3, 2020$25,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, June 2 to 4, 202016 events
- Hail in Wyoming, June 2, 20201.25 in hail · 10 events
- Hail in North Dakota, June 2, 2020$10,000 · 2 in hail · 6 events
- Hail in Nebraska, June 2, 20202.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904953, 904954, 904955, 904956, 904957, 896631, 896630.